Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 7 of 7 Posts
G

·
Discussion Starter · #1 ·
I would like to know what is considered to be "rebound diarrhea"? I have been doing better with the Caltrate, but since I get so panicky when going out I usually end up taking Immodium or Lomotil even if I haven't had a problem that day "just in case." That may mean that I take something two or three days in a row and then I give it a rest for a couple days when I can stay home. On the days when I am home, I usually start out with a fairly "normal" bm, but it is usually always followed by diarrhea sometime later that day. Is this caused from the days of taking Immodium and Lomotil. I begin to think that the Caltrate isn't working well enough when I have one of these episodes. Maybe it just my system saying,"I have to go sometime?"
 
G

·
Discussion Starter · #2 ·
My doctor warned me about this when he gave me the prescription for Lomotil "as needed". The way he explained it was that using the drug too much would make my body dependent on it. Sort of like the body decides that this is 'normal' now. Then, when the drug is stopped, the D starts (even if it wouldn't have without the drug) until the body gets used to the non-drug 'normal' again.I really have not had a problem with 'rebound D' with Lomotil. I don't know about the results with Imodium because I don't use that.Hope this helps.
 
G

·
Discussion Starter · #4 ·
soccer mom,Your rebound D is very common with a lot of us I think.In fact, I follow something very similar to your med pattern with Lomotil and imodium, and I experience rebound D sometimes. Interestingly, sometimes I don't. That's one of the many confounding characteristics of this curse: you can't ever be sure it's caused by the same thing each time. I mean, one time I'll follow exactly the same pattern (e.g. take two Lomotil on Tuesday, and then not again until Friday) as the last time, and one time it results in rebound D and the next time it doesn't. I think a lot of it depends on diet and intake volume during and after the dose. Problem is, I get so hungry and I think that since I have a day or two with no appointments, I can eat what I want. That attitude usually results in a rebound D episode.Now before I got the Lomotil prescription, I was using the imodium only. It worked, but I almost ALWAYS got a rebound episode. When I told my doc about that, that's when he prescribed the Lomotil. He said that the Lomotil worked just as good, maybe even better, and would not result in as many, or as severe, rebound D episodes. He was right. I still use both, depending on the circumstances and the time I have to control, but the Lomotil does result in fewer and less severe rebound D episodes.In any case, your description of symptoms and meds is very very similar to my situation. Good to see there is someone else out there with the same circumstances.I'm hoping one of the new drugs coming out will solve this rebound problem for us.BJP.S. I also do the Caltrate, which does help, but is not "perfect".P.P.S. Rebound D, as I understand it, is in fact an explosive IBS-like BM that happens sometime after a dose of one of those meds (like imodium or Lomotil) "wears off".
 

·
Registered
Joined
·
1,118 Posts
This is precisely why I hate taking Immodium. I've had two episodes in the last two weeks and, because of business/social obligations absolutely had to take the stuff to stop an attack. Well, the rebound the second time was so awful that I decided to go back on Calm Colon (a traditional Chinese herbal formula) that helped me so much several months ago that I was able to stop taking it and still be well. I surely don't want to train my body to assume that Immodium is part of its normal diet!
 
G

·
Discussion Starter · #6 ·
Thanks everyone! I sure do see the connection but it sure is a vicious cycle. I like taking a couple Immodium just because I then have a couple days of "pretending" that I am normal again. I usually don't go at all for a day or two. I have Lomotil but I haven't used it as much because it is a narcotic and I was worried about taking it, although my doctor said it would be okay if I need to be out for a while or want to go out for dinner or something. I haven't eaten out since July(too scared!) I wish I had about two weeks where I didn't have to go out at all so I could just see if the Caltrate alone will do the trick. Thanks again.....
 
G

·
Discussion Starter · #7 ·
About the Lomotil being a narcotic. My doctor told me not to worry about that. (If you knew me, you'd know that he does not get away with statements like that without a full explanation!)He said that the molecules of Lomotil in your bloodstream are too big for most of the 'receptors' in your brain. That means that there is very little 'narcotic-like' reaction going on. He said that the symptom most reported by patients is sleepiness or grogginess the first few times they take it. (If that happens, don't drive a car!) After that, most people have no problems or side-effects.The pharmacist explained to me that Lomotil and Imodium both do a fairly good job of stopping and preventing D, but that they each work in a different way. I don't remember the details anymore; I'm sure any pharmacist could explain it.
 
1 - 7 of 7 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top